Zipursky RB, Baker RW, Zimmer B.
Alprazolam Withdrawal Delirium Unresponsive to Diazepam: Case Report
Journal of Clinical Pychiatry 1985; 46: 344-345
A case is presented in which a 68-year-old man became
delirious after being withdrawn from a
low dosage of alprazolam. The delirium was not affected by administration of diazepam but
resolved promptly after reinstitution of alprazolam. The authors suggest that alprazolam may have
enhanced specificity for a subpopulation of benzodiazepine receptors. [ABSTRACT p. 344]
[Key words; Xanax, alprazolam, addiction, dependence, withdrawal]
Zisook S, DeVaul RA.
Adverse Behavioral Effects of Benzodiazepines.
Journal of Family Practice 1977; 5: 963-966.
" Ayd suggests that "there are
infinitesimally few abusers of chlordiazepoxide and Valium ... and
these abusers are unstable inadequate personalities with prior histories of abuse of alcohol and/or
drugs." Woody, Finer, and Kryspin-Exner have presented data supporting the particular
vulnerability of this patient group ;
However, additional reports suggest that dependency
may well be a problem for a broad range
of patients who are not necessarily unstable, or alcohol or drug abusers. " [p. 963]
[regarding paradoxical effects]
Case Illustration and discussion. The patient is a 22-year-old black male referred for psychiatric
evaluation by his attorney after being apprehended for "going berserk and trying to kill his first
sergeant". The patient comes from a socioculturally deprived background and spent most of his
formative years fending for himself in the streets. After completing high school, he decided to
leave the streets, join the army and "make something of myself". During the first 2 1/2 years of
military service, he had an exemplary record, got along well with peers and authorities, avoided
any drugs or alcohol, and was generally considered an outstanding soldier.
Four weeks before the first psychiatric evaluation
the patient fell of a truck while on manoeuvres.
That evening he went to the Emergency Room because of continued low back pain. X-rays and
examinations were negative. He was put on 24 hours rest, aspirin, health therapy, and diazepam,
5 mg every six hours as needed. Two days later he went to the dispensary because of continued
pain. Diazepam was increased to 30 mg a day, and an appointment was made for the orthopedic
clinic the following week. By this next appointment, he complained of feeling "funny inside", a
feeling which he was unable to further define . He was told that this was "nerves" and diazepam
was increased to 40 mg a day. Three days later he returned to the orthopedic clinic complaining
of feeling jumpy and irritable. He was sleeping poorly and was argumentative with friends and
feeling defiant of authorities. He was told to stay on diazepam and return for follow-up visits to
the dispensary in one month.
Two days after this visit he was getting dressed for
a party when his first sergeant confronted him
about this recent lackadaisical negativistic attitude. He suddenly "went into a rage", grabbed a
knife, and attacked his first sergeant. That night he was apprehended, incarcerated, and diazepam
was discontinued. The following day, results from his physical examination, neurologic evaluation,
and laboratory studies were all within normal limits. The next two of three days he continued to
feel "funny and in a fog", a feeling which gradually cleared. During six months of follow-up there
was no recurrence of hostile or overly aggressive behavior. " [p. 965]
"That benzodiazepines have a relatively high safety index has lulled many physicians into a false
sense of complacency regarding the risk of suicide. Few "successful" overdoses are reported,
despite the great number of people abusing these drugs and a large number of suicidal gestures or
attempts. This "safety" at least partially explains why physicians are so generous in prescribing
benzodiazepines, even to patients who may be mildly depressed. However, this generosity needs
to be re-examined. Most drug overdoses presenting to Emergency Rooms involve
benzodiazepines. Although the benzodiazepines may not be intrinsically lethal, combinations with
other central nervous system depressants can be lethal. Whether other forms of suicide, such as
gunshot wounds or automobile accidents are significantly associated with benzodiazepines has not
been adequately tested. But clinical experience raises this possibility." [p. 965]
[Key words; Librium, Valium, chlordiazepoxide,
diazepam, addiction, abuse, dependence,
aggression, hostility, disinhibition, depression, suicide, insomnia, paradoxical effects]
Zisselman MH, Rovner BW, Kelly KG, Woods C.
Benzodiazepine Utilization in a University Hospital.
American Journal of Medical Quality 1994; 3: 138-141.
" Benzodiazepines are widely prescribed in the
hospital setting in the absence of appropriate
documentation. Older patients are as likely to receive benzodiazepines as younger patients,
despite the known morbidity associated with their use in this population. " [p. 138]
" First, we found that 41 % of the sample
received benzodiazepines and that older patients were
as likely as younger patients to receive them. This rate of utilization is consistent with other studies
reporting that 20 to 50 % of inpatients receive benzodiazepines. This high rate of utilization is of
concern because in-hospital benzodiazepine prescriptions have been shown to contribute to
long-term use after discharge. "
" Furthermore, that benzodiazepines are
implicated in 10 % of drug-associated emergency room
admissions underscores the worrisome nature of these findings. "
" Third, older patients were as likely as
younger persons to receive 0.25 mg of triazolam.
Triazolam use has been particularly controversial because it impairs memory, causes behavioral
changes, and has enhanced central nervous system effects in the elderly. "
" Finally, we found that 1 in 5 elderly patients
received 5 mg diazepam, a long-acting
benzodiazepine whose half-life and volume of distribution are known to increase with age. "
" Taken together, these findings reveal a
variety of problems in how benzodiazepines are
prescribed to elderly hospitalized patients. Given their documented adverse effects in this
population, the data highlights a potential problem area that requires further study. " [p. 140]
[Key words; Halcion, Valium, triazolam, diazepam,
amnesia, memory impairment, drug
accumulation, the elderly]
Strange Behavior with Oxazepam.
New York State Journal of Medicine 1972; 72: 974.
" In the course of prescribing this tranquilizer
for several hundred people, several were
encountered with unusual results.
One patient returned with the story that after taking
several doses, she disrobed in public and had
to be recovered from a police station. Another patient described a severe altercation with her
husband after taking oxazepam, 30 mg., for a period of time. A third patient had strange
sensations and felt her behavior toward her family was altered."
[Key words; Serax, Serenid, Serepax, oxazepam, aggression, paradoxical effects]
Ingen menyrad? Klicka här